MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0830
Medical Device Problem Codes Difficult or Delayed Positioning (1157); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2018-01925; 3005168196-2018-01927; 3005168196-2018-01928.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils) and a smart coil detachment handle (handle).During the procedure, the physician inserted a non-penumbra microcatheter into the target location and attempted to place a smart coil, however, the physician repeatedly advanced and retracted the smart coil to reposition it.Consequently, the physician began to experience resistance while advancing near the distal tip of the microcatheter and, therefore, the smart coil was removed.This then occurred with a second smart coil.The physician then successfully placed a smart coil in the target location, however, was unable to detach the coil using the handle.It was reported that there was an abnormal sound when the physician attempted to detach the smart coil with the handle.The physician therefore used a second handle to detach the smart coil.The procedure was then completed using the second handle and additional smart coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly.The pull wire was still inside distal detachment tip (ddt).The pusher assembly was kinked approximately 30.0, 85.0, 110.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and the ddt had coagulated blood inside.Conclusions: evaluation of the first and second smart coils revealed that both embolization coils had offset coil winds.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be experienced and cause damage to the embolization coil.In addition, advancing and retracing the coil within the microcatheter against resistance may contribute to additional offset coil winds.Further evaluation of the returned smart coils revealed that the pet lock was broken on the proximal end of the second smart coil pusher assembly.This broken pet lock was likely incidental to the reported issue and may have occurred while packaging the device for return to penumbra.Further evaluation of the returned smart coils revealed that both pusher assemblies were kinked along their length.These kinks were likely incidental to the reported issue and may have occurred while packaging the device for return to penumbra.Evaluation of the returned handle revealed that the spring to the actuator was disconnected.The root cause of the disconnected spring could not be determined.The disconnected spring was likely the cause of the reported abnormal sound and difficulty detaching the third smart coil.The reported complaint mentioned that the third smart coil, which was not returned for evaluation, was able to detach when a new handle was used.The non-penumbra microcatheter was not returned for evaluation.In addition, the introducer sheaths for both smart coils were not returned for evaluation.The root cause of the reported difficulty advancing of the smart coils could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.This report is associated with mfr report numbers: 3005168196-2018-01925 and 3005168196-2018-01928.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7919033
Report Number3005168196-2018-01926
Device Sequence Number11227319
Product Code HCG
UDI-Device Identifier00814548014524
UDI-Public00814548014524
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/31/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/06/2023
Device Catalogue Number400SMTSTD0830
Device Lot NumberF81799
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/31/2018
Supplement Date Received by Manufacturer03/08/2019
Initial Report FDA Received Date09/28/2018
Supplement Report FDA Received Date03/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005